Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 184, NWS Sioux Falls, SD

September 15, 2006Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 15, 2006, 5:57 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2006, 5:57 PM CDT (22:57 UTC)
Expired
Sep 15, 2006, 6:10 PM CDT
In force
13 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 5:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:40 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 15, 4:40 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 PM CDT FRI SEP 15 2006

.DISCUSSION...
FAIRLY MESSY FORECAST FOR TONIGHT WITH A PAIR OF WAVES TO DEAL WITH.
FIRST IS THE EXITING SYSTEM OVER THE EASTERN CWA...WHICH SHOULD
PROVIDE SOME SHOWERS AND ISOLATED THUNDERSTORMS FOR PARTS OF
SOUTHWEST MN INTO NORTHWEST IA EARLY IN THE EVENING. THE SECOND IS A
STRONGER SYSTEM THAT IS MOVING ONTO THE WESTERN HIGH PLAINS THIS
AFTERNOON. SCATTERED THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP IN
CENTRAL NEBRASKA WITH THIS FEATURE AND SHOULD WORK INTO THE AREA
THROUGHOUT THE EVENING HOURS. DRY SLOT WILL WORK INTO THE SOUTHERN
CWA BY LATE TONIGHT AND SHOULD AID IN ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT AHEAD OF IT. TROP HEIGHTS ALSO SUGGEST
BETTER CHANCE FOR PRECIPITATION AFTER ABOUT 03Z. NO MAJOR DEVIATIONS
FROM GUIDANCE LOWS TONIGHT.

STRONG SURFACE TROUGH WILL BE THE MAIN PLAYER TOMORROW CREATING THE
POTENTIAL FOR SEVERE WEATHER. DRY SLOT WILL WORK INTO THE WESTERN
CWA IN THE MORNING HOURS.  ATMOSPHERE WILL DESTABILIZE ALONG AND
AHEAD OF DRY LINE RESULTING IN THUNDERSTORM DEVELOPMENT IN THE MID
AFTERNOON HOURS ALONG AND EAST OF THE JAMES RIVER VALLEY. STRONG
WIND SHEAR WILL RESULT IN RAPID CELL MOVEMENT. WITH FAIRLY STRONG
DIRECTIONAL AND SPEED SHEAR ALONG AND AHEAD OF THE COLD
FRONT...POTENTIAL EXISTS FOR  A TORNADO OR TWO MAINLY WITH INITIAL
CELL DEVELOPMENT. EXPECT CELLS TO RAPIDLY EVOLVE INTO A SQUALLINE
WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS...THOUGH COULD HAVE
SOME HAILERS IN THERE AS WELL.

WRAP AROUND STRATUS AND INSTABILITY SHOWERS WORKS INTO THE NORTHERN
2/3 OF THE CWA ON SUNDAY...KEEPING TEMPERATURES DOWN IN THE NORTH.
FURTHER SOUTH...LIMITED AMOUNTS OF CLOUDS COUPLED WITH COLD AIR
ADVECTION SHOULD RESULT IN SIGNIFICANT MIXING...AND HAVE KEPT
FORECASTED HIGHS ON SUNDAY IN NW IOWA IN THE UPPER 60S TO NEAR 70.

THAT WILL BE THE LAST OF MILD TEMPERATURES FOR A WHILE AS THE COLD
AIR CONTINUES TO POUR INTO THE REGION ON THE BACKSIDE OF OF TROUGH.
HIGH PRESSURE BUILDS INTO THE REGION AND BY WEDNESDAY
MORNING...CLEAR SKIES AND LIGHT WINDS SHOULD RESULT IN A FAIRLY COOL
CRISP  EARLY AUTUMN MORNING. TEMPERATURES WILL REBOUND SOME ON
WEDNESDAY AHEAD OF THE NEXT WAVE MOVING IN FROM THE WEST.  MODELS
HAVE BEEN CONSISTENTLY INCONSISTENT WITH THE PATH OF THIS WAVE...BUT
HAVE SIDED MORE WITH A SOUTHERN TRACK WHICH KEEPS THE BULK OF THE
FORCING SOUTH OF THE CWA. HAVE ADDED SOME SLIGHT CHANCE POPS ON
THURSDAY...MAINLY SOUTH OF I-90...BUT WILL LIKELY HAVE TO BE REFINED
AS THE PATH OF THE WAVE BECOMES MORE CLEAR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY ALL OF SD CWA EXCEPT UNION CO. 16Z-23Z.
MN...WIND ADVY ALL OF SW MN EXCEPT COTTONWOOD AND JACKSON COS.
16Z-23Z.
IA...WIND ADVY LYON CO. 16Z-23Z.
NE...NONE.

&&

08/BT
Hazardous weather outlook, Sep 15, 10:46 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT FRI SEP 15 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST THROUGH EXTREME
SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA AND SOUTHWEST
MINNESOTA THROUGHOUT THE DAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE BUT COULD PRODUCE BRIEF HEAVY RAINFALL AND LIGHTNING.

A FEW THUNDERSTORMS COULD ALSO DEVELOP WEST OF THE JAMES RIVER
VALLEY LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE
STORMS COULD PRODUCE HAIL TO DIME SIZE. THUNDERSTORMS WILL
INCREASE IN COVERAGE AFTER MIDNIGHT AND SHIFT NORTHEAST. A FEW OF
THESE COULD ALSO PRODUCE HAIL TO THE SIZE OF NICKELS.

WIND AND FOG...
SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH WILL
SPREAD FROM SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG
AND EAST OF A DE SMET TO YANKTON LINE...THEN RACE RAPIDLY EAST
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY EARLY EVENING.
THESE THUNDERSTORMS WILL HAVE A GOOD CHANCE OF BECOMING SEVERE
AND A MODERATE RISK OF SEVERE WEATHER IS LIKELY. THE
THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A LINE WITH EMBEDDED
SUPERCELLS POSSIBLE. THE MAIN THREAT FROM THESE STORMS WILL BE
WIND GUSTS TO 80 MPH AND HALF DOLLAR SIZED HAIL...WITH A FEW
TORNADOES ALSO POSSIBLE.

STRONG WEST TO NORTHWEST WINDS AND MUCH COOLER WEATHER SHOULD
AFFECT THE AREA SUNDAY INTO MONDAY. GENERALLY 20 TO 35 MPH WINDS
ARE EXPECTED...MAINLY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT MAINLY WEST
OF THE JAMES VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:28 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 17 more14 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.